Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Aberdeen, SD

June 20, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 20, 2001, 4:30 PM MDT for Corson County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2001, 4:30 PM MDT (22:30 UTC)
Expired
Jun 20, 2001, 5:00 PM MDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

382 
WUUS53 KABR 202231
SVRABR
SDC031-202300-
/NEW.KABR.SV.W.0108.202230-202300/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 500 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CORSON COUNTY...OR ABOUT 27 MILES
  SOUTHWEST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CORSON COUNTY THROUGH 440 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4567 10133 4548 10137 4549 10076 4565 10061

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 20, 2:35 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT WED JUN 20 2001

MDLS INITIALIZED THE UPPER S/W TROUGH MOVING THROUGH THE ABR CWA
THIS EVENING A LITTLE WEAK AT 12Z BUT...WERE CLOSE THROUGH THE REST
OF THE FORECAST PERIOD ON THE 50H RIDGE BUILDING INTO THE REGION.
THE S/W TROUGH MOVG THROUGH THE CWA THIS EVENING ALONG WITH A WK SFC
TROUGH/FRONT WILL BRING SCT TO NMRS SHRAS AND TSRAS. MSAS LIS AND
SATELLITE DERIVED PRODUCTS SHOW LIS OF -3 TO -6 ACROSS THE ABR CWA
LATE THIS AFTN. SHRAS AND TSRAS WERE SHOWN BY AREA RADARS LATE THIS
AFTN ALONG THE SFC TROUGH. THE MDLS ALSO SHOW GOOD 30H DIVERGENCE
OVER THE ABR CWA THIS EVENING. MDL QPFS...INCLUDING THE RUC...SHOW
SOME DECENT QPF BY 6Z THIS EVENING ACROSS NE SD AND WC MN.
THEREFORE...WILL CONTINUE WITH 50 TO 70% POPS ACROSS THE CWA THIS
EVENING. WITH LOW WBZ HEIGHTS...SOME LARGE HAIL MAY DEVELOP WITH A
FEW STORMS. OTHERWISE...FOR TONIGHT SW WINDS AT 5 TO 15 MPH WILL
BECOME N WITH THE FRONTAL PASSAGE. SKIES WILL CLEAR AFTER THE PRECIP
ENDS AS DRIER AIR AND SUBSIDENCE BUILD IN LATE THIS EVENING THROUGH
THURS MRNG. LOWS TONIGHT WILL FALL INTO THE 45 TO 55 DEGREE RANGE.
AFTER TONIGHT...IT LOOKS LIKE IT WILL BE DRY FOR SEVERAL DAYS.

THURSDAY WILL BE ANOTHER BELOW NORMAL TEMPERATURE DAY AS SFC HIGH
PRESSURE DOMINATES THE WEATHER. WITH LOW 85H TEMPS...HIGHS SHOULD BE
MOSTLY IN THE 70S ACROSS THE CWA BY LATE THURS AFTN. WINDS WILL BE
FROM THE N AT 5 TO 15 MPH. SOME MIXING CU WILL PROBABLY FORM
BUT...SKIES S/B MOSTLY SUNNY THROUGH THE DAY.

THURSDAY NIGHT...THE SKIES WILL BE MOSTLY CLEAR AS SFC HIGH PRES
SLIDES SLOWLY OVER THE CWA. IT WILL BE A SLIGHTLY COOLER NIGHT WITH
LIGHT WINDS AND LOWER DWPTS. LOOK FOR LOWS IN THE 45 TO 50 DEGREE
RANGE ACROSS ALL OF THE CWA.

FOR FRIDAY...WINDS TURN TO THE S BEHIND THE SFC HIGH PRES AS THE 50H
RIDGE BEGINS TO BUILD INTO THE WEST. WITH GOOD SUBSIDENCE AND DEEP
DRY AIR...SKIES WILL BE SUNNY ON FRIDAY WITH TEMPS RISING INTO THE
80S ACROSS C AND NC SD. IT WILL TAKE UNTIL SAT FOR THE REAL WARMUP
TO OCCUR ACROSS NE SD AND WC MN. SE WINDS WILL PICK UP IN THE AFTN
ACROSS C AND NC SD.

FRIDAY NIGHT...SE WINDS WILL STAY UP WITH HIGHER DWPTS ADVECTING IN.
SKIES WILL BE CLEAR UNDER THE 50H RIDGE WITH TEMPS FALLING INTO THE
50S BY SAT MRNG.

.EXTENDED FORECAST DISCUSSION...
SOME MAJOR DIFFERENCES IN THE EXTENDED MODELS WITH RESPECT TO UPPER
LEVEL FEATURES...ESPECIALLY ALONG THE WEST COAST OF THE UNITED
STATES. THE DIFFERENCES IN WHERE THE UPPER TROUGH SETS UP ALONG THE
WEST COAST AND WHERE THE RIDGE AXIS LIES ACROSS THE CENTRAL UNITED
STATES COULD MAKE A SIGNIFICANT DIFFERENCES IN TEMPERATURES OVER THE
WEEKEND OVER NORTHEAST SOUTH DAKOTA. THE CANADIAN MODEL FEATURED THE
WEAKEST WEST COAST TROUGH AND ACTUALLY DROPS IT SOUTHWARD BY THE END
OF THE WEEKEND. HOWEVER...THIS IS THE ONLY MODEL THAT DOES THIS. THE
ECMWF WEST COAST TROUGH WAS SIMILIAR IN MAGNITUDE WITH MRF/AVN
MODELS...BUT THE ECMWF...MRF...AVN MODELS DIVERGE WITH PLACEMENT OF
THIS FEATURE BY MONDAY. GOING INTO THE TUESDAY AND WEDNESDAY
PERIOD...THE 12Z AVN MODEL AT 120 HOURS WAS SLOWER THAN THE 00Z MRF
RUN LAST EVENING...AND WITH THE MRF/AVN SOLUTIONS PUSHING 500MB
TROUGHS ACROSS THE NORTHERN UNITED STATES TO QUICKLY OVER THE PAST
MONTH...WILL TREND TOWARD A SLOWER SOLUTION FOR THE UPPER LEVEL
FEATURES DURING THIS PERIOD. NCEP DISCUSSION ALSO INDICATED THAT THE
SHORT TERM MODELS WERE TRENDING SLOWER WITH EAST COAST TROUGH WHICH
WOULD INDICATE A SLOWER MOVEMENT OF SYSTEMS OVER THE WESTERN UNITED
STATES.

WITH THE RIDGE AXIS CENTERED OVER CENTRAL OR WESTERN SOUTH DAKOTA...
TEMPERATURES ACROSS THE WESTERN PART OF THE CWA WILL WARM NICELY.
FAR NORTHEASTERN SOUTH DAKOTA WILL BE ON THE EAST SIDE OF THE
RIDGE...WHICH IS NOT REALLY FAVORABLE FOR EXTREMELY WARM
TEMPERATURES...BUT WILL DEFINITELY BE WARMER THAN THURSDAY AND
FRIDAY. THEREFORE...A DECENT TEMPERATURE GRADIENT IS EXPECTED ACROSS
SOUTH DAKOTA SATURDAY AND SUNDAY AS 850MB TEMPERATURE RANGE IS
AROUND 14C ON BOTH DAYS (COOLEST READINGS OVER THE NORTHEAST). 700MB
TEMPERATURES WOULD SUGGEST MOST OF THE CWA WILL BE CAPPED...BUT MCS
ACTIVITY IS EXPECTED OVER NORTH DAKOTA SATURDAY NIGHT AND COULD
SNEEK INTO NORTHERN SOUTH DAKOTA SUNDAY MORNING. WILL LEAVE CHANCES
FOR SHOWERS AND THUNDERSTORMS OUT OF THE FORECAST FOR SUNDAY AT THIS
POINT SINCE MOST OF THE ACTIVITY WILL BE NORTH OF THE AREA. THE NEXT
CHANCE FOR STORMS WILL BE ON MONDAY AS A COLD FRONT PUSHES INTO THE
AREA. TEMPERATURES WILL STILL BE WARM BEFORE COOLING OFF ON TUESDAY.
THE COLD FRONT WILL BE A SLOW MOVING ONE...THEREFORE WILL MENTION A
CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY...THEN HIGH PRESSURE
FROM CANADA WILL PUSH THE FRONT SOUTHWARD ON WEDNESDAY. TEMPERATURES
RETURN TO BELOW NORMAL READINGS FOR HIGHS TUESDAY AND WEDNESDAY.

.ABR...NONE

MOHR/ECKBERG

In the hours before

Special weather statement, Jun 20, 10:49 AM MDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 AM CDT WED JUN 20 2001

.AN UPPER LEVEL DISTURBANCE AND SURFACE COLD FRONT WILL SWING
SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. WITH
ADEQUATE MOISTURE AND INSTABILITY IN PLACE...THE DISTURBANCE AND
COLD FRONT WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO
CENTRAL AND NORTHEAST SOUTH DAKOTA AS WELL AS WEST CENTRAL MINNESOTA.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-202237-
BIG
STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA...
ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1149 AM CDT WED JUN 20 2001

...NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.
ALTHOUGH...SOME SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINS COULD
OCCUR WITH THE THUNDERSTORMS.

SPOTTER ACTIVATION IS NOT EXPECTED.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:58 PM MDTSevere Thunderstorm WarningABRCorson47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.